Antidepressant Use Increases Risk of Stroke
Taking antidepressants may significantly increase the risk of stroke in post-menopausal women, according to a study conducted by researchers from the Albert Einstein College of Medicine and published in the Archives of Internal Medicine.
Bridget O’Connell of Mind, who was not involved in the study, noted that antidepressants are already known to carry a wide range of side effects that vary highly from individual to individual.
The study relied on data from the Women’s Health Initiative study, which was responsible for proving that hormone replacement therapy significantly increased the risk of heart attack, stroke, cancer and death in postmenopausal women.
The researchers studied 136,293 women between the ages of 50 and 79 for an average of six years each. They found that those taking antidepressants were 45 percent more likely to suffer from a stroke in that time than women not taking the drugs, and 32 percent more likely to die from any cause.
Depression is already a known risk factor for cardiovascular disease and stroke, but the researchers attempted to control for this risk in their data analysis.
The risk of stroke for a postmenopausal woman taking an antidepressant was roughly one in 200 in each given year. On a population scale, the researchers noted, this risk becomes a serious health concern.
The increased stroke risk from antidepressants remained the same regardless of which drug class women were taking — selective serotonin reuptake inhibitors (SSRIs) or tricyclics. SSRIs appeared to pose a higher risk of one specific type of stroke, however – a hemorrhagic stroke caused by brain bleeding.
“We are already aware of links between depression and the risk of stroke and we are currently funding further studies to look into this,” said Joanne Murphy of The Stroke Association. “Everyone can help reduce their risk of stroke by making lifestyle changes, such as reducing their blood pressure, giving up smoking, reducing alcohol intake, improving their diet and getting plenty of exercise.”
Leave a Reply
You must be logged in to post a comment.